Hail, Grayson
- When
- May 18, 3:21 PM CST
- Where
- Grayson County, 1.49 mi NNW of Ida
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.590, -96.510
Another cold front stalled across north Texas, leading to favorable conditions for thunderstorms and severe weather. The front, which stalled just south of the Red River, began to move slowly southeast during the night of the 19th and led to numerous severe weather reports across Wise, Jack, and Palo Pinto Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Another cold front stalled across north Texas, leading to favorable conditions for thunderstorms and severe weather. The front, which stalled just south of the Red River, began to move slowly southeast during the night of the 19th and led to numerous severe weather reports across Wise, Jack, and Palo Pinto Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 18, 2:34 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 334 PM CDT MON MAY 18 2015 .DISCUSSION... THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS NORTH TEXAS FOR THE FORESEEABLE FUTURE WITH SEVERAL ADDITIONAL CHANCES FOR RAIN AND THUNDERSTORMS AND CONTINUED FLOODING. THE UPPER LEVEL PATTERN CONTINUES TO FAVOR TROUGHING OVER THE WESTERN U.S. AND RIDGING TO THE EAST OF TEXAS. THIS WILL KEEP THE REGION IN AN ACTIVE SOUTHWESTERLY FLOW ALOFT THROUGH THE REMAINDER OF THE WEEK. ACROSS NORTH TEXAS THIS AFTERNOON...SKIES ARE PARTLY CLOUDY WITH TEMPERATURES IN THE MID 80S AND DEWPOINTS IN THE LOWER 70S. THIS YIELDS SURFACE BASED CAPE OF AROUND 2500 J/KG WITH LITTLE INHIBITION. A LACK OF A STRONG FORCING MECHANISM SUGGESTS THAT CONVECTION THIS AFTERNOON/EVENING SHOULD BE PRIMARILY DIURNALLY DRIVEN AND WEAKEN AFTER SUNSET. DEEP LAYER SHEAR IS AROUND 35KTS BUT MOST OF THIS IS IN THE FORM OF STRONGER WINDS ABOVE 700MB. THE FLOW FROM THE SURFACE TO 700MB IS QUITE WEAK AND SURFACE WINDS ARE EAST-SOUTHEAST IN MANY AREAS. THESE OPPOSING WINDS FROM THE SURFACE THROUGH THE MIDDLE OF THE ATMOSPHERE SHOULD RESULT IN VERY SLOW MOVING CONVECTION WHICH COULD PRODUCE VERY LOCALIZED HEAVY RAINFALL THROUGH THE EVENING. THERE IS A LOW SEVERE WEATHER THREAT MAINLY IN THE FORM OF DAMAGING WINDS FROM COLLAPSING THUNDERSTORMS. ONE SHORTWAVE TROUGH WILL EJECT NORTHEAST THROUGH THE 4-CORNERS REGION OVERNIGHT. THIS WILL ALLOW CONVECTION ACROSS WEST TEXAS TO BECOME MORE ORGANIZED AND MOVE EAST. THIS ACTIVITY SHOULD WEAKEN AS IT CONTINUES EAST...ALTHOUGH THE LATEST GFS SEEMS TO BE SUFFERING FROM SOME SERIOUS CONVECTIVE FEEDBACK AND HANGS ON TO DEEP CONVECTION THROUGH TOMORROW MORNING ACROSS NORTH TEXAS. THE CURRENT FORECAST WONT BE QUITE SO BULLISH ON POPS OVERNIGHT INTO TUESDAY...HOWEVER...IF THE GFS HAS LATCHED ON TO MORE ROBUST FORCING FOR ASCENT...WE MAY HAVE TO RAISE POPS OVERNIGHT. ON TUESDAY...RAIN CHANCES SHOULD INCREASE AS ANOTHER DISTURBANCE IN THE SOUTHWEST FLOW ALOFT MOVES ACROSS THE AREA. THIS COINCIDES WITH A SURGE OF MID LEVEL MOISTURE WHICH SHOULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON...PRIMARILY WEST OF INTERSTATE 35. ON WEDNESDAY AND WED NIGHT...A COLD FRONT WILL MOVE SOUTHWARD AND RAIN/STORM CHANCES SHOULD INCREASE. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME BUT THE MAIN THREAT WILL BE FLOODING FROM ADDITIONAL RAINFALL ON SATURATED SOILS. CONTINUED TROUGHING WILL PERSIST OVER THE SOUTHWEST U.S. THROUGH THE END OF THE WEEK WITH ADDITIONAL RAIN CHANCES EACH DAY. NOTE ABOUT FORECAST RAINFALL AMOUNTS AND RAINFALL GRAPHICS... WITH THE HEAVY RAINFALL OVER THE LAST COUPLE OF WEEKS AND CONTINUED ACTIVE WEATHER PATTERN...FORECAST RAINFALL AMOUNTS HAVE BECOME QUITE POPULAR FOR PLANNING PURPOSES. KEEP IN MIND THAT FORECAST RAINFALL AMOUNTS CAN VARY GREATLY OVER SHORT DISTANCES AND HAVE A NUMBER OF ASSUMPTIONS BUILT IN. THESE PRECIPITATION FORECASTS ASSUME THAT THE OVERALL CONVECTIVE FORECAST IS CORRECT ALONG WITH THE LOCATION AND DURATION OF PRECIPITATION. MULTIPLE DAY PRECIPITATION FORECASTS ARE LIKELY TO INCLUDE MORE THAN ONE ROUND OF PRECIPITATION...AND IT SHOULD NOT BE ASSUMED THAT ALL OF THE PRECIPITATION WILL OCCUR AT ONCE. OUR CURRENT FORECAST PRECIPITATION OVER THE NEXT SEVERAL DAYS HAS ANYWHERE FROM AROUND 1 INCH IN OUR SOUTHEAST TO OVER 2 INCHES IN OUR NORTHWEST COUNTIES THROUGH MID WEEK. ANY OF THESE SCATTERED DIURNAL SHOWERS AND STORMS CAN PUT DOWN CONSIDERABLY MORE PRECIPITATION OVER A SHORT DURATION. DUNN && .AVIATION... /ISSUED 640 AM CDT MON MAY 18 2015/ THE PRIMARY AVIATION WEATHER CONCERN WITH THIS TAF PACKAGE WILL BE MORNING LOW CLOUDS AND FOG. A LIGHT SOUTH WIND...MOSTLY CLEAR SKY AND VERY MOIST GROUND HAS RESULTED IN SOME PATCHY DENSE FOG ACROSS NORTH TEXAS EARLY THIS MORNING. THE DENSE FOG IS VERY SHALLOW AND SHOULD AFFECT LOCATIONS PRIMARILY WEST OF THE TAF SITES. HOWEVER...SOME TEMPORARY MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE THROUGH 10 AM...ESPECIALLY IN WACO. ALL CONDITIONS SHOULD IMPROVE TO VFR BY MIDDAY AND REMAIN VFR THROUGH THE NIGHT. BRIEF MVFR CEILINGS MAY RETURN TO ALL TAF SITES AROUND SUNRISE TUESDAY. IT APPEARS THAT THE BEST THUNDERSTORM CHANCES TODAY WILL BE WELL TO THE SOUTH AND SOUTHEAST OF THE TAF SITES IN THE VICINITY OF A WEAK SURFACE BOUNDARY AND A LIFTING SHORTWAVE. THUNDERSTORMS SHOULD DEVELOP ACROSS WEST TEXAS OVERNIGHT AND MOVE EASTWARD... BUT THESE SHOULD REMAIN WELL WEST OF THE NORTH TEXAS TERMINALS UNTIL TUESDAY AFTERNOON/EVENING. A SOUTH TO SOUTHEAST WIND WILL PREVAIL THROUGH TONIGHT AT SPEEDS GENERALLY LESS THAN 12 KNOTS. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 69 83 70 83 65 / 20 30 60 50 50 WACO, TX 70 84 70 85 66 / 20 30 30 20 50 PARIS, TX 66 81 68 80 62 / 20 20 50 50 50 DENTON, TX 67 81 69 81 61 / 20 40 60 50 50 MCKINNEY, TX 67 81 68 81 62 / 20 30 60 50 50 DALLAS, TX 70 83 70 83 65 / 20 30 60 50 50 TERRELL, TX 68 84 69 83 64 / 20 20 40 40 50 CORSICANA, TX 69 84 70 84 67 / 20 20 30 30 50 TEMPLE, TX 71 85 71 85 67 / 20 30 20 20 40 MINERAL WELLS, TX 68 80 68 82 63 / 20 50 50 50 50 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 320 PM CDT MON MAY 18 2015 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 320 PM CDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. A BRIEF STRONG TO SEVERE STORM IS POSSIBLE THROUGH SUNSET HAIL...GUSTY DOWNBURST WINDS...AND FREQUENT LIGHTNING BEING THE MAIN HAZARDS. IN ADDITION...VERY LOCALIZED HEAVY RAIN MAY PRODUCE BRIEF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. A FEW STORMS COULD BRIEFLY REACH STRONG TO SEVERE LIMITS WITH HAIL...DAMAGING WINDS...AND FREQUENT LIGHTING. LOCALLY HEAVY RAINFALL ON TOP OF SATURATED SOILS MAY POSE A FLOODING PROBLEMS...ESPECIALLY NORTHWEST OF A COMANCHE... MINERAL WELLS...GAINESVILLE LINE WHERE RAINFALL AMOUNTS IN EXCESS OF AN INCH ARE EXPECTED. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTH TEXAS WEDNESDAY THROUGH SUNDAY. ISOLATED AREAS OF SEVERE WEATHER WILL BE POSSIBLE EACH DAY...ALONG WITH A POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLOODING. SEVERE WEATHER COVERAGE WILL INCREASE THIS COMING WEEKEND...THOUGH MANY UNCERTAINTIES EXIST ON OVERALL THREATS AND SYSTEM EVOLUTION AT THIS TIME. .SPOTTER INFORMATION STATEMENT...VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS MUCH OF THE AREA THROUGH SUNSET THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CDT MON MAY 18 2015
TXZ143-144-157-182100-
HAMILTON TX-CORYELL TX-BOSQUE TX-
319 PM CDT MON MAY 18 2015
...SPECIAL WEATHER STATEMENT...
AT 317 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 10
MILES WEST OF CLIFTON...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLIFTON...MERIDIAN...VALLEY MILLS...CRANFILLS GAP AND MERIDIAN STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3188 9803 3204 9748 3202 9749 3201 9747
3171 9735 3159 9760 3158 9760 3161 9788
TIME...MOT...LOC 2017Z 255DEG 17KT 3167 9770
AJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
359 PM CDT MON MAY 18 2015
TXZ143-144-157-182145-
HAMILTON TX-CORYELL TX-BOSQUE TX-
359 PM CDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...CENTRAL
BOSQUE AND NORTHEASTERN CORYELL COUNTIES UNTIL 445 PM CDT...
AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF GATESVILLE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GATESVILLE...CLIFTON...MERIDIAN...HICO...VALLEY MILLS...IREDELL...
CRANFILLS GAP...MERIDIAN STATE PARK AND WALNUT SPRINGS.
LAT...LON 3210 9784 3197 9762 3170 9740 3166 9744
3159 9760 3155 9758 3138 9777 3158 9798
3197 9810
TIME...MOT...LOC 2058Z 302DEG 8KT 3160 9771
AJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CDT MON MAY 18 2015
TXZ175-182200-
ROBERTSON TX-
415 PM CDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTSON COUNTY UNTIL
500 PM CDT...
AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF FRANKLIN...OR 21 MILES NORTHEAST OF HEARNE...MOVING
EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...CALVERT AND BREMOND.
LAT...LON 3115 9675 3135 9632 3130 9632 3127 9631
3123 9631 3114 9630 3112 9628 3109 9628
3106 9624 3104 9625 3097 9668
TIME...MOT...LOC 2114Z 279DEG 9KT 3115 9643
AJSThe national radar mosaic for the moment the first event began.
15 tornado, 9 hail, 9 flash flood, 3 flood. Local standard time, as filed.
Amateur radio operators observed a tornado to the east and southeast of Waxahachie. The tornado produced damage to homes, fences, and storage buildings as it moved to the northeast. As many as twenty homes suffered at least minor damage, with only one home suffering more than shingle damage.
A trained spotter observed a tornado northwest of Loving. The tornado occurred in open fields, and produced little to no damage.
A trained spotter observed a second tornado to the northwest of Loving. This tornado also produced minimal damage over open country.
A Jack County sheriff's deputy reported golf ball sized hail near Antelope.
Trained spotters observed a tornado northeast of Palo Pinto. The tornado produced a batch of severe tree damage over open ranch land.
A trained spotter observed a tornado to the northeast of Loving. The tornado was observed for two minutes, and did minimal damage over open range land.
The Jack County emergency manager reported baseball sized hail east of the Antelope Community. Several roofs were damaged, and several homes and cars suffered window damage.
Trained spotters reported the hail grew to four inches in diameter east of Antelope.
Half dollar sized hail was reported just west of Graham.
Trained spotters reported golf ball sized hail on the northeast side of Mineral Wells.
Amateur radio operators observed a tornado to the west of the city of Mineral Wells, or just north of Brad. This was the first of two tornadoes in the Mineral Wells vicinity on the 19th. This tornado produced tree damage over open land.
Amateur radio operators reported the second of two tornadoes, this one skipping through part of the city of Mineral Wells, including the downtown area. The tornado was strongest as it approached from the southwest of town, and the tornado was at its widest during this time. Outside of town, numerous trees, storage buildings, and covered parking areas were damaged. In town, several buildings lost part of their roofs, while trees, carports, and storage buildings were damaged or destroyed.
A National Weather Service damage survey crew determined a tornado caused damage over four miles across eastern Jack and far western Wise Counties. The tornado produced extensive tree damage across farm and ranch land, but did produce damage to three homes, and several buildings on one farm.
The Jacksboro fire department reported golf ball sized hail on the west side of Jacksboro, along US 380.
A National Weather Service damage survey crew determined a tornado caused damage over four miles across eastern Jack and far western Wise Counties. The tornado produced extensive tree damage across farm and ranch land, but did produce damage to three homes, and several buildings on one farm.
A National Weather Service damage survey team found evidence of a weak tornado to the south of the city of Runaway Bay. This was the first of two tornadoes in the city. This one produced tree damage on the southwest side of Runaway Bay, before damaging approximately ten roofs on the south side of US 380. The tornado continued southeast, damaging farm buildings to the southeast of Lake Bridgeport.
A National Weather Service damage survey crew found tornado damage consistent with EF-1 damage in the city of Runaway Bay. This was the second of two tornadoes to affect Runaway Bay on the 19th. This tornado began over Lake Bridgeport before moving southwest into the city. Several homes were damaged, with damage ranging from superficial shingle damage to complete roof loss. One home had the second story balcony removed, and the two apartment units were considered a total loss.
A National Weather Service damage survey crew found tornado damage along a two and a half mile path across western Wise County. The tornado began on the west side of Farm to Market Road 920, west of the Balsora community. As the tornado moved eastward, several homes, mobile homes, and farm buildings were damaged or destroyed. The most significant damage was done to a mobile home, where the roof was completely taken off.
A National Weather Service damage survey team found tornado damage east of the city of Decatur. The tornado took a non-standard path, with the tornado taking a due south path for approximately three-quarters of a mile, before turning due east, and then slightly southeast. The tornado damaged several storage buildings, and damaged several roofs.
A National Weather Service damage survey crew found evidence of a brief tornado in the city of Jacksboro. The tornado moved in a southeast to northwest direction, beginning near the intersection of 4th street and Pine. The tornado moved northwest for approximately three blocks, damaging several trees, and producing roof damage to four homes.
Part of CR 1744 west of Chico was washed out.
Broadcast media reported that the creek running through Bridgeport, TX was out of its banks and had shut down the portion of Highway 114 running through town. The Sonic in Bridgeport had several feet of water in the parking lot.
Additional damage was found across a wide swath of Wise County, including the Bridgeport Fire Station, which was flooded. Damage to the station included a sewer backup, sheet rock and carpet damage, as well as destroying the station's freezer. The Hardwood Park and city pool flooded, and a total of six homes were evacuated.
The Denton County Sheriff's Department reported that several roads were closed and multiple vehicles were stranded due to high water; generally north of Krum, TX and west of Sanger, TX.
A trained spotter reported that Farm to Market Road 1655 had water flowing rapidly over it and was closed due to flooding approximately 4 miles north-northeast of Bridgeport, TX.
Broadcast media relayed reports of water in homes and water rescues being performed near the intersection of Highway 114 and Turkey Creek Trail.
A bridge on CR 3433 was washed out by flood waters.
Many roads in the county were being affected by high water and flooding.
A National Weather Service damage survey team found evidence of a tornado on and near Lake Texoma in Grayson County. The tornado itself was brief, but did produce damage to two buildings on land, and completely destroyed a marina roof on the south shore of the lake.
Many roads in the county were being affected by high water and flooding.
Emergency management reported a high water rescue on Highway 82 just west of Lindsay, TX. Many other roads were experiencing high water.
Several roads remained flooded across the county after earlier heavy rains.
Several roads remained flooded across the county after earlier heavy rains.
Several Farm-To-Market and rural roads remained flooded across the county after earlier heavy rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576833, 575899, 576840, 575910, 575914, 576839, 576835, 575915, 576034, 576830, 576831, 576836, 576837, 576035, 576037, 576042, 576841, 576046, 576050, 576052, 576056, 576058, 576059, 581587, 578000, 578002, 578004, 578007, 581585, 581598, 576063, 581597, 578037, 581595, 581591, 581593.